Jump to content

Accutane For Tarceva Rash


HollyMoore

Recommended Posts

I am on this board because, as I have mentioned before, my best friend, Nadine, is ungoing therapy for stage IIIB NSCLC. However I am stage IV kidney cancer, started off as Stage I in 1994 and raised to Stage IV after mets appeared in 2002. I started a clinical trial of Avastin/Tarceva in 2004 and for the past 21 months have been disease stable. I'm jumping in here because I've come to learn that Tarceva is being prescribed for NSCLC. It's possible some may have had the same side effects as I.

One of the common side effects of Tarceva is an acne like rash on the face and wherever else there are hair folicles. I never got a bad rash on my face, but for the last few months a rash on my stomach and especially my back has been driving me crazy. Constant itching in the evening. Regular flare-ups on my arms and legs too.

I have been seeing a dermatolgist for about half a year. He had me try antibiotics and both steroid and combination steroid/anti-fungal creams. Occasional relief, maybe, but nothing really worked.

About a month ago he saw a journal mention that Accutane had showed promise for Tarceva rash. I have been on it for a week and half now. Think I signed more paperwork than for my clinical trial. Accutane causes birth defects and there is a significant risk of major depression. Its primary use if for teen acne that hasn't reacted to any other treatment. Liver function and glyceride blood tests every month. Doctors visits every month and prescriptions are for 30 days and non-renewable. My oncologist said they wouldn't mess with it - has to be through a dermatologist.

The good news. Two days after starting Accutane the itching mostly stopped. There is minor itching once in a while but nowhere as bad or as frequent as before Accutane. Some flare-ups on my scalp and arms, but those have pretty much stopped, too. The rash, itself is still present. Just doesn't itch.

Anecdotal, but Accutane seems to be working for me.

Holly Moore

Philadelphia, PA

Link to comment
Share on other sites

  • 1 month later...

Hi,

Thought I would pass this on because I have heard that this cream was developed by UPenn dermatologists for rashes caused by Tarceva and other chemos. On Saturday I took part in Heather's Walk and on my drive home I noticed that Lindi Skin creams had been part of the free goodie bag when you finished running or walking. I would be curious if it works. Those Tarceva rashes sound miserably unfair.

By the way, Heather's walk was really outstanding with Brad and Heather and her family doing an amazing job. Sorry I missed seeing Ginny and Gail but did get to meet MaryAnne and Joel who look much cuter in person!!

Kathy

Link to comment
Share on other sites

I had to jump in on this one because I took Accutane about 17 years ago at age 40 for severe adult acne. I had extremely oily skin and enormous deep and painful lesions on my face. The Accutane effects, however, are intended to be permanent - permanently get rid of the acne problem. In my case, it was good because it reduced the function of my oil glands about 75% permanently. I still have slightly oily skin but nothing like it was.

I think anyone using this needs to proceed with extreme caution. The reason there was so much paperwork is because it is an incredibly powerful drug with more side effects than you can even imagine. You have to have a really severe acne problem and be darned determined to end it once and for all before you take it. It is recommended for six months for acne if tolerated, but I only lasted four before I just couldn't stand it anymore. It dried out my eyes so bad that it was affecting my vision. I also got severe hot spots all over my body that looked kind of like bruises, only they were firey red and burned horribly. I had to reduce the dose because it got so bad on my ankles that I could hardly walk. At the time when I took, it wasn't recommended for teenagers at all unless it was the most severe kind of acne and the teen could be completely monitored regarding sexual activity.

The doctor that prescribed it said that people who take it and stick with it are the most determined people he's known. It dries your skin on your whole body, can cause your lips to swell, crack and bleed. He said he even had one man whose rectum was an absolute dried up, cracked and bleeding mess, but the man still would not stop taking it until he went the full six months.

Sorry to make this sound scary, but it truly is a drug to take with great caution. If you are physically able to become pregnant they require two methods of birth control so you will not become pregnant - or at least they used to. I'm sure it can be given in dosages that might cause less side effects, but please be careful with this one and if your rash is tolerable, like Don's was, I don't think you should even consider this drug. Just talk to your dermatologist about it in depth.

Love to all,

Peggy

Link to comment
Share on other sites

What Peggy says is true. Anyone taking it should be fully informed and closely monitored.

The Accutane I am taking for the Tarceva rash is prescribed by one of Philadelphia's most experienced dermatologists - former head of dermatology for Pennsylvania Hospital. We went over the side effects and he is closely monitoring me - especially for lipids and liver function. So far the only side effect I'm visibly experiencing is cracked lips - Vasoline seems to do the trick for that.

Link to comment
Share on other sites

4 month ago, i odered accutane from http://www.bbonlinepharmacy.com/product ... oaccutane/ and it came that i had to follow a treatment of about 9month as my doctor prescibed me. Accutane is really an effective nmedication except for the sde effects that can at times become intolerable. Indeed,it came that i had headaches almost once a week and my eyes become really sore with it.

And there were times where sleep would not come for all night long and i felt my mind like racing fast like when you feel restless.

I really don't want to frighten you will all this but accutane is a very effective medication but then the side effects can make you life like hell.

Link to comment
Share on other sites

Shar in Australia just started on minocin or minocycline for her Tarceva rash and has made a tremendous difference for her. She had been doctoring all this time trying to find something for the relief of the pain, itching, burning and misery. Mino has worked for her. Has some side effects, but not many. Ahhhhhhhhhhhhhhh. relief.

Cindi o'h

Link to comment
Share on other sites

I have prescribed a lot of tarceva for my patients and have generally had my patients use cleocin T gel and hydrocortisone cream for less severe reactions, and oral antibiotics such as minocycline and/or steroids (generally steroids for closed spots and antibiotics for whiteheads and open lesions). I lecture about tarceva, and the word I had heard from most of the people who work a lot with Tarceva is to NOT use accutane. I think part of this is based on concern for side effects, as Peggy mentioned. Part is that the rash from tarceva isn't quite the same as acne, from what I hear from the few "tarceva rash experts". One of the other tips that I've heard works very well is Elidel cream, which I haven't had the need to use yet on one of my patients, but the few docs I've spoken to about it have noted very good results. And Elidel cream is now one of the recommended approaches in the guidelines that have been presented in lectures for oncologists, and in published articles about tarceva rash management.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use. We have placed cookies on your device to help make this website better. You can adjust your cookie settings, otherwise we'll assume you're okay to continue.